0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Comment & Response |

Phenytoin Toxicity Unlikely to Result in Arrhythmias

D. Adam Algren, MD1,2; Michael R. Christian, MD1,2
[+] Author Affiliations
1Department of Emergency Medicine, Truman Medical Center/Children’s Mercy Hospital, University of Missouri–Kansas City School of Medicine, Kansas City
2Department of Pediatrics, Truman Medical Center/Children’s Mercy Hospital, University of Missouri–Kansas City School of Medicine, Kansas City
JAMA Intern Med. 2014;174(1):167. doi:10.1001/jamainternmed.2013.11177.
Text Size: A A A
Published online

Extract

To the Editor We read with interest the Challenges in Clinical Electrocardiography case by Johnson et al1 discussing a wide QRS following liver transplant. The authors concluded that this was a wide complex tachycardia related to fluconazole and phenytoin toxicity. However, we disagree with the assertion that the phenytoin contributed to this patient’s arrhythmia. The clinical course and electrocardiogram are not consistent with phenytoin toxicity. Intravenous phenytoin has been known to produce cardiovascular collapse when administered too quickly; however, this is thought to be related to toxicity from its diluent propylene glycol. In these cases, patients developed hypotension and bradyarrhythmias.2 Similarly, fosphenytoin use has been described as resulting in hypotension, bradyarrhythmias and asystole.3 To our knowledge, wide complex tachycardias have not been described. Two previous studies of phenytoin toxicity (with levels as high as 76 µg/mL) did not report any wide complex tachycardias or prolongation of the QRS or QT intervals.4,5 Although phenytoin is a Vaughn-Williams Class 1B antiarrhythmic, it displays quick on-off kinetics at the sodium channel, thus making it less arrhythmogenic when compared with agents with slow on-off kinetics such as the class IC agents. Furthermore, the authors state that “the free fraction of phenytoin may have been considerably higher”1(p955) but report a corrected phenytoin concentration of 26 μg/mL. This correction estimates the free (pharmacologically active) phenytoin concentration after adjusting it for the serum albumin concentration. The level reported is only slightly above the therapeutic range. Thus, we believe that phenytoin was unlikely responsible for producing this arrhythmia. The exact etiology for the arrhythmias is not apparent. This was a complex patient with multiple medical problems and complications. Seizures, however, have also been known to produce numerous arrhythmias. The follow up electrocardiogram provided appears to demonstrate a prolonged QT interval. Although the initial arrhythmia was not characteristic of torsades de pointes, it is possible that fluconazole (or a number of other medications) or comorbidities could have produced an arrhythmia. Monomorphic wide complex tachycardia related to fluconazole has not been described but is an intriguing thought, given that the patient improved with dialysis. Neither phenytoin nor tacrolimus have pharmacokinetics that would make them amenable to hemodialysis. Thus, even though phenytoin is classified as both an anticonvulsant and an antiarrhythmic, its sodium channel kinetics and various studies over several decades have shown that phenytoin (parent compound) is unlikely to produce cardiac arrhythmias even in the setting of severe toxicity.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

January 1, 2014
Colleen J. Johnson, MD, MS; Mintu P. Turakhia, MD, MAS
1Department of Medicine (Heart and Vascular Institute), Tulane University, New Orleans, Louisiana
2Veterans Affairs Palo Alto Health Care System, Palo Alto, California3Department of Medicine (Cardiovascular Medicine), Stanford University, Stanford, California
JAMA Intern Med. 2014;174(1):167-168. doi:10.1001/jamainternmed.2013.11168.
CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

See Also...
Jobs
brightcove.createExperiences();